Illinois, 2017Tornadoes in Illinois, August 16, 2017
August 16, 2017 · NWS DVN · 3 events in 2 counties and zones
Scattered showers with some embedded thunderstorms moved northeastward across northwest Illinois during the evening of August 16 where a warm front was draped across the region. Thunderstorms moving across the warm front produced a brief EF-0 tornado in Jo Daviess County and an EF-1 and EF-0 tornadoes in Stephenson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers with some embedded thunderstorms moved northeastward across northwest Illinois during the evening of August 16 where a warm front was draped across the region. Thunderstorms moving across the warm front produced a brief EF-0 tornado in Jo Daviess County and an EF-1 and EF-0 tornadoes in Stephenson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 6:10 PM CST, 11 minutes earlier.
Area forecast discussion, Aug 16, 6:10 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
710 PM CDT Wed Aug 16 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Wed Aug 16 2017
18Z surface data has a warm front just north of I-80 with low
pressure in western Iowa. Across Missouri a squall line was moving
toward the east. Dew points from the Great Lakes into the upper
Midwest were in the 60s. Near and south of the warm front, dew
points were in the 70s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 330 PM CDT Wed Aug 16 2017
Through late afternoon convection will continue to develop and
increase in areal coverage north of highway 30 as forcing associated
with the warm front moves into Wisconsin. South of highway 30
isolated showers and storms are expected.
The question is what happens from roughly 6 PM to midnight.
Satellite trends show little in the way of cloud development from
central Iowa back into northwest Missouri. Satellite does show a
nice push of dry air aloft moving into western Iowa from eastern
Kansas. However, the better instability and forcing will be from
Kansas into Missouri.
What may happen is that another organized line of strong convection
will move east across Missouri that slowly develops northeast into
eastern Iowa. Recent trends with the RAP suggests this scenario. If
this scenario occurs, the overall severe risk would be low as storms
across Missouri take advantage of the stronger forcing and greater
instability.
After midnight, the cold front will sweep through the area. Rain
behind the front decrease in coverage with time through sunrise
Thursday.
On Thursday, wrap around clouds will be over much of the area during
the morning and slowly exit the area during the afternoon. Any
lingering rain will become more spotty during the morning hours with
only isolated showers expected over the northeast third of the area
during the afternoon.
Temperatures Thursday will be highly dependent upon cloud cover.
Areas north of highway 30 may spend much of the day in the 60s
before popping into the mid 70s late in the afternoon with clearing
skies. ..08..
.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 330 PM CDT Wed Aug 16 2017
Thursday night and Friday...Wrap around stratocu to clear off to the
east Thu evening, with incoming sfc ridge lobe and seasonably cool
night in store. Lows in the low 60s and more coverage in the 50s. As
for Friday, most of the 12z model runs have continued to be more
progressive with vigorous digging short wave in northwest upper
flow, with the potential for sctrd showers and a few storms spilling
into the western/northwestern CWA by late Fri afternoon. The prime
lift window with this passing upper wave now appears will be from
00z-06z Sat, wiht the chance most any precip this feature kicks up
will be east out of the local area by early Sat morning. Thus sctrd
showers and some storms moving acrs portions of the area Friday
evening and into the overnight. Interaction with lift from this
system and a more pronounced moisture convergence/THTA-E feed will
look to occur on this systems southwestern flank to generate more
significant storm clusters or even a MCS type feature, from the
MO RVR Valley southward into KS and western/central MO Fri
evening.
Saturday and Sunday...In the wake of the Fri night system, latest
suite of medium range model runs generally suggest a fair weather and
warming period for most of the upcoming weekend. High temps by
Sunday with adequate return flow, may warm well up in the 80s, with
a few guidance solutions even suggesting some 90 degree readings
possible along and south of I80. Now looking at the Sunday night MCS
generation area potentail, the 12z ECMWF has the southerly warm
moist conveyor converging upon a boundary acrs the Dakotas, with
resultant storm cluster or MCS propagating eastward acrs MN into
early Mon morning. The 12z GFS maintains a further south mode with
initiation acrs Neb and the MO RVR Valley, but keeps it festering
out to the west through 12z Monday. Just low chance POPs warranted
for now in the western CWA for late Sunday night, with a bias that
maybe the further south MCS spawning grounds of the GFS may be more
in line.
Monday through next Wednesday...Latest GFS and ECMWF runs suggest
the eclipse day Monday may be hot and humid in the upper 80s to
lower 90s acrs much of the area. Latest MCS generation and
propagation paths out of Sunday night may not be as impactful acrs
the local area with respect to debris clouds...but still way too
early to determine those kind of details for that far out at this
point. Could see where either an MCV or outflow boundary from
earlier upstream convective complex activity becomes the focus for
renewed thunderstorm development in or close to the local area later
Monday or Monday evening. Long range progs then suggest another
digging upper trof acrs the northern plains and upper MS RVR Valley
to interact with a warm moist feed up off the Gulf, and possible
southwesterly tentacle of monsoonal influence, to fuel strong
thunderstorms complexes acrs portions of the upper Midwest(including
the local area), Monday night into Tue. Then, for a secondary day in
a row, decent longer range agreement of the various medium range
models in shunting the active storm track to the south of the region
to the southern plains and OH RVR Valley by mid next week. Canadian
high pressure will then look to take grip of the region with cooler,
drier, and less humid weather for the mid to late next week
period. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 705 PM CDT Wed Aug 16 2017
A cool front will pass this evening with a chance of showers and thunderstorms
which may briefly produce MVFR conditions. Winds will shift from the
south to the west by midnight with skies clearing over the region until
near sunrise. After 17/10Z...low clouds will overspread locations along
and north of I-80 corridor including the MLI terminal by 10/14Z with
MVFR to higher end IFR conditions lasting until mid to late PM when
skies will clear. The BRL terminal will remain fair. Winds will be
westerly at 10 to 20 mph through the day on Thursday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...12
AVIATION...Nichols
Hazardous weather outlook, Aug 16, 2:51 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
351 PM CDT Wed Aug 16 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
351 PM CDT Wed Aug 16 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Late this afternoon and this evening, a line of strong to severe
storms is expected to move east across the region. This line of
storms will bring the threat of damaging winds to 60 mph, quarter
size hail, and brief heavy rain.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms are expected each day Friday night through Tuesday.
At this time it is too soon to determine if any storms will be
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and tonight.
Tornado, Stephenson
- When
- August 16, 6:21 PM CST to 6:28 PM CST
- Where
- Stephenson County, 3.05 mi N of Bolton to 3.14 mi ESE of Eleroy
- Rating
- EF1
- Path length
- 2.79 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.274, -89.732
A weak EF-1 tornado tracked north/northeast, damaging numerous trees. Two homes also suffered minor damage. The tornado was on the ground for around 2.8 miles with a maximum width of 75 yards. The peak winds were estimated to be around 90 MPH.
Tornado, Jo Daviess
- When
- August 16, 6:22 PM CST to 6:24 PM CST
- Where
- Jo Daviess County, 0.79 mi N of Rodden to 1.27 mi NNE of Rodden
- Rating
- EF1
- Path length
- 0.54 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.341, -90.319
A weak EF-1 tornado tracked northeast, causing extensive tree damage. It uprooted large Walnut trees and snapped some off around 10 feet from the base. The maximum path width was around 60 yards and the tornado was on the ground for about a half a mile.
Tornado, Stephenson
- When
- August 16, 6:28 PM CST to 6:38 PM CST
- Where
- Stephenson County, 2.88 mi SW of Sciota Mills to 0.51 mi ESE of Damascus
- Rating
- EF0
- Path length
- 3.25 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.322, -89.712
An EF-0 tornado developed at the same time a tornado just to the south and damaged trees on its north/northeast path. The peak winds were estimated to be around 80 MPH. The tornado was on the ground for about 3.3 miles and was 20 yards wide.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017$105,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Damaging Wind in Florida, August 16, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 16, 20171.75 in hail · 5 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
- Hail and Damaging Wind in Kansas, August 16, 20172 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718938, 718942, 718945.